Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 13, 2020, 8:50 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 8:50 PM EDT (00:50 UTC)
- Expired
- Aug 14, 2020, 12:10 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WGUS51 KRNK 140050
FFWRNK
VAC121-155-750-140700-
/O.NEW.KRNK.FF.W.0056.200814T0050Z-200814T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
850 PM EDT Thu Aug 13 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Montgomery County in southwestern Virginia...
East Central Pulaski County in southwestern Virginia...
The City of Radford in southwestern Virginia...
* Until 300 AM EDT Friday.
* At 850 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in Radford, especially the southern part of the city.
Up to 1 inch of rain has fallen just in the past 15 minutes and
another 1.5 to 2.0 inches is expected during the next hour. Flash
flooding is imminent. Streets, roads, and highways in the Radford
area will quickly flood, especially in low-lying and normally poor
drainage areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Radford, Claytor Dam, Fairlawn and Childress.
Interstate 81 between mile markers 100 and 115.
This includes the following streams and drainages...
Mill Creek, Connellys Run, Meadow Creek, Crab Creek, New River and
Little River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3711 8062 3712 8060 3713 8059 3714 8057
3714 8056 3715 8055 3714 8053 3715 8052
3715 8051 3714 8051 3713 8051 3707 8050
3706 8061
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2.5 INCHES IN 1 HOUR
$$
RAB2 follow-up statements
412
WGUS71 KRNK 140152
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
952 PM EDT Thu Aug 13 2020
VAC121-155-750-140700-
/O.CON.KRNK.FF.W.0056.000000T0000Z-200814T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery VA-Pulaski VA-City of Radford VA-
952 PM EDT Thu Aug 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT FRIDAY FOR
SOUTHWESTERN MONTGOMERY, EAST CENTRAL PULASKI COUNTIES, AND THE CITY
OF RADFORD...
At 952 PM EDT, Doppler radar and automated rain gauges indicated
that rain and thunderstorms continue to produce heavy rain between
Radford, Pulaski, Draper, and Childress. Between 1.5 and 2 inches of
rain have already fallen in these areas in less than an hour. Flash
flooding is imminent.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Radford, Claytor Dam, Fairlawn and Childress.
This includes the following streams and drainages...
Mill Creek, Connellys Run, Meadow Creek, Crab Creek, New River and
Little River.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3711 8062 3712 8060 3713 8059 3714 8057
3714 8056 3715 8055 3714 8053 3715 8052
3715 8051 3714 8051 3713 8051 3707 8050
3706 8061
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
RAB783
WGUS71 KRNK 140410
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1210 AM EDT Fri Aug 14 2020
VAC121-155-750-140420-
/O.CAN.KRNK.FF.W.0056.000000T0000Z-200814T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery VA-Pulaski VA-City of Radford VA-
1210 AM EDT Fri Aug 14 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MONTGOMERY AND
EAST CENTRAL PULASKI COUNTIES AND THE CITY OF RADFORD...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3711 8062 3712 8060 3713 8059 3714 8057
3714 8056 3715 8055 3714 8053 3715 8052
3715 8051 3714 8051 3713 8051 3707 8050
3706 8061
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:09 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 13, 8:09 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EDT Thu Aug 13 2020
.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 745 PM EDT Thursday
Storms are forming sporadically across the are, with a few
producing lightning, but none are approaching severe
thunderstorm intensity. These storms are also not as stationary
as they have been the past couple days, things are propagating
fairly well. Outside of a broad area of showers for a few hours
over Watauga/Wilkes, no particular location has been targeted by
heavy rain or seen any training. A lot of the more intense rain
rates and lightning has been showing up outside of our CWA.
Today's cloud cover kept us cooler than expected, so brought
temps down a few degrees, but no more than a small adjustment to
overnight minimums was made.
From 1245 PM EDT Thursday...
Forecast to reflect numerous showers/storms this afternoon,
though convection has been slower to develop due to extensive
cloud cover this morning, especially east of the mountains.
Better coverage early this afternoon lies along the low level
convergence boundary from the Blue Ridge into SE WV, with a
secondary area of showers across the foothills east of the
Shenandoah Valley.
Latest HRRR reflects this fairly well and through mid afternoon
keeps the higher concentration of storms from the NC
mountains/foothills, north into the New River and Upper TN
Valley, with another area along/north of U.S. 60 from Hot
Springs to Buckingham VA. Will likely see more develop is a
shotgun pattern again after 4pm elsewhere. Although the flash
flood threat is overall isolated, no plans to change the current
watch.
As we head to this evening appears convection wanes somewhat but
with upper trough to our west and higher pwats and still
semblance of easterly fetch, will keep threat showers/few
thunderstorms to well after midnight where best chance will be
along the Blue Ridge.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...
Showers and thunderstorms will remain in the forecast through
the weekend, all thanks to a weak upper level disturbance
drifting east from the MS Valley within a moist and unstable
airmass. Thunderstorm activity will be mainly diurnally driven
though with highly moist airmass and frontal boundary
showers/few storms could occur late at night and early mornings.
Slow storm motions coupled with very high PWAT values (i.e.
1.7" to 2") will allow for isolated flooding/flash flooding
threat through the weekend, so additional flash flood watches
may be required. The flooding threat will become increasingly
problematic Saturday/Sunday after already seeing several days of
heavy rainfall. Not expecting much in the way of severe, but
some of the stronger storms may produce gusty winds.
Will plenty of cloud cover and showers/thunderstorms expected,
high temperatures will remain at or a few degrees below normal,
with muggy overnight lows.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Thursday...
Eastern U.S. trough in place this period with temperatures at or
below normal. Front exits the area by Tuesday-Wednesday but am
hesitant to go completely dry with axis of trough still just
west of us and southwest flow aloft.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...
Sky conditions will be very black and white this evening, with
pockets of clear sky being interrupted by low ceilings and
showers/thunderstorms. High moisture content in the atmosphere
will keep ceilings MVFR or IFR much of the night, and
visibilities in the mountains (BLF/LWB and perhaps BCB) will
drop to 2 or 3SM in the morning hours from fog. Once the sun
comes up, clouds and fog will mix out and conditions will move
back in the direction of VFR before scattered storms begin to
fire up again in the afternoon.
Winds overall will be under 5kts
and either variable or east/southeast.
Confidence in ceilings... Moderate to high
Confidence in visibilities... Moderate
Confidence in weather conditions... High
Extended Aviation Discussion...
Shower/storm coverage will stay up Friday afternoon and
Saturday. Somewhat of a wedge Sunday with threat of showers may
keep ceilings down, the front moves across early next week with
mainly VFR outside any convection.
&&
.HYDROLOGY...
As of 340 AM EDT Thursday...
Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain today. Based on yesterday's rainfall
of 2-3 inches and forecast rainfall amounts for today, flash
flood threat is greatest from Bluefield WV, across the Mountain
Empire of southwest Virginia and into the North Carolina High
Country. Another area of high concern is the southern Shenandoah
Valley to the Hill City of Lynchburg.
Across southeast West Virginia, Southside Virginia and the
northwestern North Carolina foothills and piedmont, antecedent
conditions and spotty nature of storm yesterday will limit the
chances for flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-032>035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>003-
018-019.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042.
&&
SYNOPSIS...RCS
NEAR TERM...VFJ/WP
SHORT TERM...BMG/WP
LONG TERM...RR/WP
AVIATION...RCS/VFJ/WP
HYDROLOGY...RCSHazardous weather outlook, Aug 13, 2:10 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 210 PM EDT Thu Aug 13 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-WVZ042- 141815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Mercer- 210 PM EDT Thu Aug 13 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding. NCZ004>006-020-VAZ043-044-058-WVZ043-044-507-508-141815- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 210 PM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized flooding is possible due to heavy rainfall through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding.
In the hours before
Special weather statement, Aug 13, 2:59 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Thu Aug 13 2020
NCZ001-002-VAZ015-131930-
Ashe-Alleghany-Grayson-
259 PM EDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
At 258 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Stratford...
and Grassy Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3676 8127 3676 8124 3656 8107 3646 8136
3661 8148
TIME...MOT...LOC 1858Z 236DEG 9KT 3658 8135
RRSpecial weather statement, Aug 13, 2:59 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Thu Aug 13 2020
VAZ010-012-131930-
Bland-Wythe-
259 PM EDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAND AND
NORTHWESTERN WYTHE COUNTIES...
At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kimberling to near Ceres. Movement
was southeast at 5 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Bland...
Bastian...
Rocky Gap...
Hicksville...
Kimberling...
and Suiter.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3707 8134 3709 8127 3711 8126 3712 8126
3724 8109 3717 8096 3698 8125 3705 8136
TIME...MOT...LOC 1859Z 305DEG 5KT 3719 8106 3705 8128
DSSpecial weather statement, Aug 13, 3:34 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Thu Aug 13 2020
VAZ010-012-132015-
Bland-Wythe-
334 PM EDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN BLAND AND WYTHE COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Gap to near Favonia. Movement
was northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wytheville...
Bland...
Rural Retreat...
Max Meadows...
Rocky Gap...
Bastian...
and Mechanicsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3725 8113 3720 8092 3718 8089 3719 8087
3718 8086 3717 8088 3715 8086 3711 8093
3703 8089 3700 8086 3683 8094 3681 8101
3681 8103 3680 8106 3689 8131
TIME...MOT...LOC 1934Z 206DEG 48KT 3723 8106 3700 8117
RABLocal storm report, Aug 13, 4:20 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD NORTH WILKESBORO 36.17N 81.14W
08/13/2020 WILKES NC 911 CALL CENTER
2ND STREET BEING BLOCKED OFF FOR DANGEROUS
FLOWING WATER NEAR THE INTERSECTION WITH NC
HIGHWAY 115.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:17 PM EDT | Areal Flood Advisory | RNK | Montgomery | 3 hr |
| Aug 13, 8:37 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Aug 13, 9:22 PM EDT | Areal Flood Advisory | RNK | Floyd, Montgomery, Pulaski | 3 hr |
| Aug 13, 11:32 PM EDT | Special Weather Statement | RNK | City of Galax | 58 min |
| Aug 14, 3:30 AM EDT | Areal Flood Advisory | RNK | Floyd | 2 hr |
| Aug 14, 3:48 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 41 hr |
| Aug 14, 4:38 AM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Aug 14, 2:09 PM EDT | Special Weather Statement | RNK | Tazewell | 66 min |
| Aug 14, 3:20 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Aug 14, 3:32 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Aug 14, 3:49 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 14, 4:00 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 14, 4:37 PM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Aug 14, 6:24 PM EDT | Areal Flood Advisory | RNK | Bedford, City of Lynchburg | 111 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.